Steroid Topicals for Psoriasis
Topical ointments are the first line of defense doctors want to use when it comes to treating psoriasis. If your psoriasis starts in a small patch, then topical ointment is a good first step.
However, when your psoriasis is widespread like mine, topicals provided little to no relief. It also did nothing to clear my patches. Having psoriasis for over sixteen years now and volunteering with The National Psoriasis Foundation, I have learned a lot about psoriasis.
How do steroid topical creams affect psoriasis?
It has been a double-edged sword. I wish I knew then what I know now. What do I mean by that? Well, how about the fact that long-time exposure to steroid topicals is a bad thing. I did not learn that until about a year ago.
I figured if I did not know, then there are probably those of you that will read this article that did not know this fact either.
Starting steroid topicals for psoriasis
I have had plenty of experience with topical creams. As I said, it was the first thing the doctor prescribed when I was diagnosed with psoriasis. The first cream was a coal tar cream. If you have had psoriasis long enough, I am sure you are aware of these creams.
Between the smell, the stickiness of the cream and the staining of the clothes, I was not a fan. Since then, I have been on many other topical creams as well. I never gave thought to why it might have been a problem to keep using these creams over the course of many years.
Do steroid topicals really help?
As I stated before, if you have widespread psoriasis, chances are that steroid creams are not going to help your condition. Nor will they get to the root of the problem. It will not help with the inflammation that is going on below the skin.
Like other medications, there are be side effects with long term use of these creams. I guess for me, the thought of side effects from topical creams was never a concern until I heard why. I will get to that now.
The problem of steroid topicals for psoriasis
One of the problems with aging is that the skin becomes thin. If you are around anyone who is a senior, like your grandparents for instance, then you will hear them talk about how thin their skin is getting. What I did not know is that steroid topical creams cause skin thinning all on its own.
This can be a potential problem for me since I have used those creams for years. Even now, the doctor wants me using creams to put on the psoriasis stubborn spots. Then, of course, there is always the risk of side effects. I will not go into them here because I do not want to stop anyone from using them.
Talk to your doctor about steroid topicals
If you are using steroid topical creams for quite a while then you might want to talk to your doctor. Some of the creams now are actually being made without the steroids in them. If you are being subscribed a cream for the first time, but do not want to use steroids, then have that talk with your doctor.
My reason for this article is not to scare you on the use of topicals. Experience with topical treatments is merely to educate you. As I am getting older and not far off of being a senior citizen, skin thinning is not something I want to worry about. I know it will happen but to what extent?
It will be something I will be keeping in mind as I age. I will be ready to have that talk with my doctor when the time comes. As I always say knowledge is power, so now that you know what will you do with this knowledge?
Is there something you have learned about topical creams and want to share it please do so down below in the comments. Even if you did not know about what you just read please feel free to comment on that too.
How often do you experience brain fog?